On the expected number of k-sets

Imre Bárány, William Steiger

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Given a set S of n points in R d, a subset X of size d is called a k-simplex if the hyperplane aff(X) has exactly k points on one side. We study E d (k,n), the expected number of k-simplices when S is a random sample of n points from a probability distribution P on R d . When P is spherically symmetric we prove that E d (k, n)≤cn d-1 When P is uniform on a convex body K⊂R 2 we prove that E 2 (k, n) is asymptotically linear in the range cn≤k≤n/2 and when k is constant it is asymptotically the expected number of vertices on the convex hull of S. Finally, we construct a distribution P on R 2 for which E 2((n-2)/2, n) is cn log n.

Original languageEnglish (US)
Pages (from-to)243-263
Number of pages21
JournalDiscrete & Computational Geometry
Volume11
Issue number1
DOIs
StatePublished - Dec 1 1994

Fingerprint

Probability distributions
Asymptotically Linear
Convex Body
Convex Hull
Hyperplane
Probability Distribution
Subset
Range of data

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Geometry and Topology
  • Computational Theory and Mathematics

Cite this

Bárány, Imre ; Steiger, William. / On the expected number of k-sets. In: Discrete & Computational Geometry. 1994 ; Vol. 11, No. 1. pp. 243-263.
@article{931f9877e7a441478fa6be56bab9b26d,
title = "On the expected number of k-sets",
abstract = "Given a set S of n points in R d, a subset X of size d is called a k-simplex if the hyperplane aff(X) has exactly k points on one side. We study E d (k,n), the expected number of k-simplices when S is a random sample of n points from a probability distribution P on R d . When P is spherically symmetric we prove that E d (k, n)≤cn d-1 When P is uniform on a convex body K⊂R 2 we prove that E 2 (k, n) is asymptotically linear in the range cn≤k≤n/2 and when k is constant it is asymptotically the expected number of vertices on the convex hull of S. Finally, we construct a distribution P on R 2 for which E 2((n-2)/2, n) is cn log n.",
author = "Imre B{\'a}r{\'a}ny and William Steiger",
year = "1994",
month = "12",
day = "1",
doi = "https://doi.org/10.1007/BF02574008",
language = "English (US)",
volume = "11",
pages = "243--263",
journal = "Discrete and Computational Geometry",
issn = "0179-5376",
publisher = "Springer New York",
number = "1",

}

On the expected number of k-sets. / Bárány, Imre; Steiger, William.

In: Discrete & Computational Geometry, Vol. 11, No. 1, 01.12.1994, p. 243-263.

Research output: Contribution to journalArticle

TY - JOUR

T1 - On the expected number of k-sets

AU - Bárány, Imre

AU - Steiger, William

PY - 1994/12/1

Y1 - 1994/12/1

N2 - Given a set S of n points in R d, a subset X of size d is called a k-simplex if the hyperplane aff(X) has exactly k points on one side. We study E d (k,n), the expected number of k-simplices when S is a random sample of n points from a probability distribution P on R d . When P is spherically symmetric we prove that E d (k, n)≤cn d-1 When P is uniform on a convex body K⊂R 2 we prove that E 2 (k, n) is asymptotically linear in the range cn≤k≤n/2 and when k is constant it is asymptotically the expected number of vertices on the convex hull of S. Finally, we construct a distribution P on R 2 for which E 2((n-2)/2, n) is cn log n.

AB - Given a set S of n points in R d, a subset X of size d is called a k-simplex if the hyperplane aff(X) has exactly k points on one side. We study E d (k,n), the expected number of k-simplices when S is a random sample of n points from a probability distribution P on R d . When P is spherically symmetric we prove that E d (k, n)≤cn d-1 When P is uniform on a convex body K⊂R 2 we prove that E 2 (k, n) is asymptotically linear in the range cn≤k≤n/2 and when k is constant it is asymptotically the expected number of vertices on the convex hull of S. Finally, we construct a distribution P on R 2 for which E 2((n-2)/2, n) is cn log n.

UR - http://www.scopus.com/inward/record.url?scp=51249163425&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=51249163425&partnerID=8YFLogxK

U2 - https://doi.org/10.1007/BF02574008

DO - https://doi.org/10.1007/BF02574008

M3 - Article

VL - 11

SP - 243

EP - 263

JO - Discrete and Computational Geometry

JF - Discrete and Computational Geometry

SN - 0179-5376

IS - 1

ER -